Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 11, NWS Great Falls, MT

July 2, 20125 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 2, 2012, 2:19 PM MDT for 5 counties in Montana. It took effect at Jul 3, 2012, 12:00 PM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2012, 2:19 PM MDT (20:19 UTC)
In effect from
Jul 3, 2012, 12:00 PM MDT
Expired
Jul 3, 2012, 8:48 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:10 PM MDTNON-TSTM WND GST 6632 Wsw Bynum, MT66 MPH WIND GUST AT GATES PARK RAWS
Jul 3, 4:10 PM MDTNON-TSTM WND GST 5932 Wsw Bynum, MT59 MPH WIND GUST AT GATES PARK RAWS
Jul 3, 5:10 PM MDTNON-TSTM WND GST 7232 Wsw Bynum, MT72 MPH WIND GUST MEASURED AT GATES PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WWUS85 KTFX 022019
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
219 PM MDT MON JUL 2 2012

MTZ118-030830-
/O.UPG.KTFX.FW.A.0005.120703T1800Z-120704T0600Z/
/O.NEW.KTFX.FW.W.0011.120703T1800Z-120704T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
219 PM MDT MON JUL 2 2012

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY
  WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL
  PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON
  TUESDAY AFTERNOON AND EVENING. RAPID FIRE GROWTH IS POSSIBLE IN
  AREAS WHERE FUELS ARE ALREADY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
4 follow-up statements
408 
WWUS85 KTFX 030332
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 PM MDT MON JUL 2 2012

MTZ118-031200-
/O.CON.KTFX.FW.W.0011.120703T1800Z-120704T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
932 PM MDT MON JUL 2 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 118...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY 
  WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL 
  PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON 
  TUESDAY AFTERNOON AND EVENING. RAPID FIRE GROWTH IS POSSIBLE 
  IN AREAS WHERE FUELS ARE ALREADY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
417 
WWUS85 KTFX 030951
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 AM MDT TUE JUL 3 2012

MTZ118-032200-
/O.CON.KTFX.FW.W.0011.120703T1800Z-120704T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
351 AM MDT TUE JUL 3 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 118...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY 
  WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL 
  PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON 
  TUESDAY AFTERNOON AND EVENING. RAPID FIRE GROWTH IS POSSIBLE 
  IN AREAS WHERE FUELS ARE ALREADY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
675 
WWUS85 KTFX 032028
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT TUE JUL 3 2012

MTZ118-040600-
/O.CON.KTFX.FW.W.0011.000000T0000Z-120704T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
228 PM MDT TUE JUL 3 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR FIRE WEATHER ZONE 118...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...AND GUSTY
  WINDS WITH A FRONTAL PASSAGE WILL RESULT IN CRITICAL FIRE
  WEATHER CONDITIONS ON TUESDAY AFTERNOON AND EVENING. RAPID FIRE
  GROWTH IS POSSIBLE IN AREAS WHERE FUELS ARE ALREADY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
454 
WWUS85 KTFX 040248
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
848 PM MDT TUE JUL 3 2012

MTZ118-040400-
/O.CAN.KTFX.FW.W.0011.000000T0000Z-120704T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
848 PM MDT TUE JUL 3 2012

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITY VALUES HAVE INCREASED AND WINDS ARE GRADUALLY
DIMINISHING ACROSS FIRE WEATHER ZONE 118. AS A RESULT...THE RED
FLAG WARNING HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 2, 11:40 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 11:40 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT MON JUL 2 2012

...UPDATE TO AVIATION...

.UPDATE...
CURRENT FORECAST IN GOOD SHAPE...NO CHANGES THIS MORNING.  STILL
HAVE A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTHWEST MT THIS
AFTN/EVE BUT COVERAGE WILL BE QUITE SPOTTY SO MOST AREAS WILL REMAIN
DRY TODAY. WARANAUSKAS

.DISCUSSION...

TODAY THROUGH WEDNESDAY...A DRIER AND MORE STABLE AIRMASS IS
EXPECTED FOR TODAY AS A WEAK RIDGE OF HIGH PRESSURE MOVES OVER THE
AREA. THE ONLY EXCEPTION IS IN FAR SOUTHWEST MONTANA WHERE AN
ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE OVER THE HIGHER
TERRAIN. BROAD SOUTHWESTERLY FLOW ALOFT RETURNS ON TUESDAY AS A
TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. A SURFACE
COLD FRONT ASSOCIATED WITH THIS TROUGH WILL ALSO MOVE OVER THE
FORECAST AREA ON TUESDAY THOUGH CONFIDENCE IS LOW REGARDING AMOUNT
OF MOISTURE ASSOCIATED WITH THIS TROUGH. HAVE KEPT HIGHEST POPS
ALONG THE CONTINENTAL DIVIDE AND HI-LINE FOR TUESDAY AS WELL AS
OVER THE MOUNTAINS ACROSS SOUTHWEST MONTANA. STRONG DOWNSLOPING
WINDS SHOULD LIMIT PRECIPITATION OVER THE REMAINDER OF CENTRAL
MONTANA DESPITE THE FRONTAL PASSAGE. WITH INCREASED INSTABILITY
AND UPPER-LEVEL JET SUPPORT...THE THREAT FOR THUNDERSTORMS WILL ALSO
EXIST. OVER SOUTHWEST MONTANA...SOME THUNDERSTORMS MAY BE DRY AND
CONTAIN GUSTY ERRATIC WINDS. GIVEN THE THREAT FOR DRY
THUNDERSTORMS ASSOCIATED WITH A FRONTAL PASSAGE AS WELL AS LOW
RELATIVE HUMIDITIES IN THE TEENS AND STRONG SYNOPTIC WINDS...HAVE
ISSUED A FIRE WEATHER WATCH FOR ZONE 118. ANOTHER CONCERN IS THE
THREAT FOR HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT AND EASTERN
GLACIER COUNTY. WITH STRONG POST-FRONTAL WESTERLY WINDS ALOFT AND
AN UPPER-LEVEL JET MAX TO ENHANCE MIXING OVER THESE AREAS ON
TUESDAY...THERE IS THE POTENTIAL FOR HIGH WINDS SO HAVE ISSUED A
HIGH WIND WATCH FOR THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER
COUNTY BEGINNING TUESDAY MORNING THROUGH TUESDAY NIGHT. CALMER AND
MAINLY DRY CONDITIONS ARE EXPECTED BY WEDNESDAY. TEMPERATURES WILL
GENERALLY BE NEAR SEASONAL AVERAGES WITH READINGS ABOVE AVERAGE
FOR SOUTHWEST MONTANA THROUGH TUESDAY. MLV

WEDNESDAY NIGHT THROUGH MONDAY...500 MB HEIGHTS RISE TO START THE
PERIOD HERALDING GENERALLY DRY AND WARM CONDITIONS THURSDAY. A FEW
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE ROCKY MOUNTAINS AND
THE HIGHER TERRAIN OF SOUTHWEST MONTANA. HEIGHTS CONTINUE TO BUILD
ON FRIDAY AND MODELS INDICATE MONSOONAL MOISTURE FROM THE SOUTHWEST
U.S. BEGINS TO GET TAPPED AND PUSHES INTO THE STATE. THE PRESENCE OF
A THERMAL TROF OVER THE AREA FRIDAY ALONG WITH AN INCREASE IN
MOISTURE WILL HELP INITIATE ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. THIS PATTERN CONTINUES THROUGH THE WEEKEND AS
THE THERMAL TROF STRENGTHENS WITH VERY WARM TEMPERATURES. MONDAY
WILL FIND THE UPPER RIDGE REMAINING IN PLACE OVER THE AREA AND
MONSOONAL MOISTURE STILL PRESENT ALONG WITH AFTERNOON CONVECTIVE
ACTIVITY. TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE SEASONAL
AVERAGES.

&&

.AVIATION...
UPDATED 1740Z.
VFR WILL PREVAIL FOR THE NEXT 24 HOURS AT ALL TAF SITES. WEAK HIGH
PRESSURE ALOFT WILL BUILD OVER THE AREA TODAY. ISOLATED MOUNTAIN
BASED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ROCKY MOUNTAIN
FRONT AND SOUTHWEST MONTANA. WINDS WILL INCREASE LATE IN THE TAF
PERIOD AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA TUESDAY
AFTERNOON. SUK

&&

.FIRE WEATHER...
STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES ARE
EXPECTED ON TUESDAY OVER FIRE ZONE 118. IN ADDITION...A FRONTAL
PASSAGE WITH POSSIBLE DRY THUNDERSTORMS CONTAINING GUSTY ERRATIC
WINDS MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS. THUS...A FIRE
WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  84  58  82  48 /  10  10  20  10
CTB  78  54  72  46 /   0  20  30  10
HLN  86  57  83  50 /  10  10  10  10
BZN  87  51  90  44 /  20  10  20  10
WEY  80  44  81  42 /  20  20  20  20
DLN  85  53  84  45 /  10  10  10  10
HVR  84  59  86  49 /   0  20  20  20
LWT  80  56  86  47 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN
LEWIS AND CLARK...GALLATIN...JEFFERSON...MADISON...MEAGHER.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 4:06 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 AM MDT MON JUL 2 2012

MTZ011>014-044>047-049>051-031015-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
406 AM MDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE POSSIBLE ON TUESDAY THOUGH WINDS
SHOULD REMAIN BELOW HIGH WIND CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-010-048-031015-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
406 AM MDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FOR TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052>055-031015-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
406 AM MDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE ZONE 118 ON TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:12 PM MDTSpecial Weather StatementTFXBroadwater48 min
Jul 1, 6:43 PM MDTSpecial Weather StatementTFXGlacier62 min
Jul 1, 6:47 PM MDTSpecial Weather StatementTFXMeagher58 min
Jul 1, 7:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jul 1, 8:25 PM MDTSpecial Weather StatementTFXBlaine, Fergus95 min
Jul 2, 3:46 AM MDTFire Weather WatchTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher11 hr
Jul 2, 3:54 AM MDTHigh Wind WatchTFX24 hr
Jul 2, 1:48 PM MDTHigh Wind WarningTFX40 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.